Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Northern Indiana

June 19, 2019Adams County, Huntington County, Wells County, Indiana

NWS Northern Indiana issued this flash flood warning at Jun 19, 2019, 6:40 PM EDT for Adams County, Huntington County, Wells County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2019, 6:40 PM EDT (22:40 UTC)
Expired
Jun 19, 2019, 10:45 PM EDT
In force
4 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Adams County, IN, Huntington County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS53 KIWX 192240
FFWIWX
INC001-069-179-200245-
/O.NEW.KIWX.FF.W.0014.190619T2240Z-190620T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
640 PM EDT Wed Jun 19 2019

The National Weather Service in Northern Indiana has issued a

* Flash Flood Warning for...
  Northern Huntington County in northeastern Indiana...
  Northeastern Wells County in northeastern Indiana...
  Northern Adams County in northeastern Indiana...

* Until 1045 PM EDT.

* At 639 PM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is expected 
  to begin shortly. Flooding has been reported in Huntington.

* Some locations that will experience flooding include...
  Huntington, Bluffton, Decatur, Ossian, Andrews, Markle, Monroe,
  Roanoke, Preble, Zanesville, Uniondale, Murray, Peterson, Tocsin,
  Kingsland, Bippus, Rivare, Bowerstown, Magley and Craigville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4084 8564 4100 8564 4100 8534 4092 8533
      4092 8505 4084 8480 4069 8480

$$

Brown
2 follow-up statements
344 
WGUS73 KIWX 200059
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
859 PM EDT Wed Jun 19 2019

INC001-069-179-200245-
/O.CON.KIWX.FF.W.0014.000000T0000Z-190620T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huntington IN-Wells IN-Adams IN-
859 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
NORTHERN HUNTINGTON...NORTHEASTERN WELLS AND NORTHERN ADAMS
COUNTIES...

At 855 PM EDT, Doppler radar and automated rain gauges indicated 
showers and thunderstorms had moved north and weakened. Up to two 
inches of rain have fallen and localized flash flooding is still 
possible in the warned area. 

Some locations that will experience flooding include...
Huntington, Bluffton, Decatur, Ossian, Andrews, Markle, Monroe,
Roanoke, Preble, Zanesville, Uniondale, Murray, Peterson, Tocsin,
Kingsland, Bippus, Rivare, Bowerstown, Magley and Craigville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4084 8564 4100 8564 4100 8534 4092 8533
      4092 8505 4084 8480 4069 8480

$$

LEWIS
382 
WGUS73 KIWX 200251
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
1051 PM EDT Wed Jun 19 2019

INC001-069-179-200256-
/O.EXP.KIWX.FF.W.0014.000000T0000Z-190620T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huntington IN-Wells IN-Adams IN-
1051 PM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING FOR NORTHERN HUNTINGTON...NORTHEASTERN
WELLS AND NORTHERN ADAMS COUNTIES HAS EXPIRED...

The heavy rain has ended. Widespread flooding is no longer expected 
to pose a threat; however, some roads may still have water covering 
them in places. Please continue to heed any remaining road closure 
signs. At night, it is often very difficult to determine water 
depth. 

LAT...LON 4084 8564 4100 8564 4100 8534 4092 8533
      4092 8505 4084 8480 4069 8480

$$

SKIP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:01 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 19, 4:01 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
401 PM EDT Wed Jun 19 2019

.SYNOPSIS...
Issued at 400 PM EDT Wed Jun 19 2019

Showers and storms will increase in coverage through tonight. Heavy
rain and flooding are possible with one to two inches expected for
most locations...and isolated higher amounts possible. Rain tapers
off late Thursday afternoon but additional rain and storms are
possible over the weekend into early next week as wet pattern
continues.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 400 PM EDT Wed Jun 19 2019

SCT convection firing across the CWA...mainly along a subtle
convergent boundary draped N-S across the area...given very moist
and marginally unstable conditions. Convective coverage expected to
increase through the evening...particularly as warm/moist air
advection increases ahead of the approaching trough. SPC/RAP
mesoanalysis shows MLCAPE values 500-1000 J/kg with marginal deep
layer shear. Generally all severe parameters (including forcing) are
marginal and low level flow is very weak but precip loading could
support a few isolated wind gusts in the 40-50 mph range through the
early evening hours.

Biggest concern is still heavy rain/flooding though. Weak flow and
deep warm cloud layers has and will continue to support efficient
rainfall production despite waning instability overnight. Already
seeing inch/hour rates with convection this afternoon. Biggest
driver for precip tonight/Thu will be impressive synoptic support as
very robust shortwave approaches the area aided by coupled upper
level jet streaks. Low/midlevel deformation/fgen light up late
tonight into Thu and take full advantage of relatively moist airmass
with PW values near 1.75 inches. Biggest change to previous
forecasts was a northward adjustment in track of this wave and
associated zone of best deformation. Anticipate nearly entire CWA
will see moderate rain (around an inch) with isolated pockets of up
to 3. Several of the latest hi-res models showing QPF bulls-eye near
SBN with pivoting deformation band. Central CWA has been relatively
dry but our NW zones are more susceptible. Given track of best
synoptic forcing...decided to expand flash flood watch to the entire
area.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 400 PM EDT Wed Jun 19 2019

With primary hazards in short term and low confidence in convective
trends over the weekend...did not make too many edits to concensus
initialization. Still think majority of Friday will be dry though
latest models do indicate some potential for MCS to clip our far SW
counties. Better chances arrive Friday night into Sat as theta-e
plume finally works into CWA. Best chances will be late
weekend/early next week as next, higher amplitude trough approaches
but timing is highly uncertain. Previous disclaimer to focus on PoP
trends instead of exact timing remains valid, good advice.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1250 PM EDT Wed Jun 19 2019

Convection is expected to impact the terminals for a sizable
portion of the 18Z TAF period. Convection has developed across
north-central Indiana along a stalled boundary. This convection
will slowly drift eastwards with time as the may system lifts
across southern IL/IN late this afternoon/evening. At this point,
both terminals should expect lowered ceilings and visibility as
storms will be capable of producing torrential downpours. Also,
ceilings dropping to IFR is highly likely especially after 08Z.
Thunder will be possible early on this afternoon before chances
decrease overnight. There is some potential for
ceilings/conditions to improve as we reach the final few hours of
this TAF cycle, but a return to VFR is outside of this forecast
window.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Thursday afternoon for INZ003>009-
     012>018-020-022>027-032>034.

MI...Flash Flood Watch through Thursday afternoon for MIZ077>081.

OH...Flash Flood Watch through Thursday afternoon for OHZ001-002-004-
     005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 19, 4:10 PM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
410 PM EDT Wed Jun 19 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-202015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
410 PM EDT Wed Jun 19 2019 /310 PM CDT Wed Jun 19 2019/

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms will continue through tonight. Locally
heavy rainfall is possible with between 1 and 3 inches of rain. This
could lead to more flooding where the ground is already saturated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and storms will diminish late Thursday but flooding
potential could linger depending on where and how much rain falls.

There is also a chance for more thunderstorms Friday night into
early next week. Heavy rainfall remains possible but location is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-202015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
410 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Friday night into early next
week.

In the hours before

Special weather statement, Jun 19, 5:37 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
537 PM EDT Wed Jun 19 2019

INZ026-033-192215-
Blackford-Wells-
537 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BLACKFORD AND SOUTH
CENTRAL WELLS COUNTIES...

At 537 PM EDT, a strong thunderstorm was located near Montpelier, or
near Hartford City, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hartford City, Montpelier, Roll and Keystone.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4045 8539 4052 8545 4055 8545 4064 8527
      4055 8520 4049 8520
TIME...MOT...LOC 2137Z 238DEG 10KT 4053 8538

HAIL...0.25IN
WIND...30MPH

Brown
Local storm report, Jun 19, 5:50 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HEAVY RAIN       1 S SANTA FE            40.64N 85.99W
06/19/2019  M0.92 INCH       MIAMI              IN   MESONET

            MESONET STATION FW0298 SANTA FE.

&&

GH
Local storm report, Jun 19, 6:03 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
603 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HEAVY RAIN       1 SE GAS CITY           40.48N 85.60W
06/19/2019  E1.00 INCH       GRANT              IN   PUBLIC

&&

GH
Local storm report, Jun 19, 6:14 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HEAVY RAIN       ANDREWS                 40.86N 85.60W
06/19/2019  M2.50 INCH       HUNTINGTON         IN   BROADCAST MEDIA

&&

GH
Local storm report, Jun 19, 6:30 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HEAVY RAIN       CONSTANTINE             41.84N 85.66W
06/19/2019  M1.95 INCH       ST. JOSEPH         MI   MESONET

&&

GH
Local storm report, Jun 19, 6:39 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HEAVY RAIN       2 NE BUNKER HILL        40.68N 86.07W
06/19/2019  M3.10 INCH       MIAMI              IN   AMATEUR RADIO

            STORM TOTAL SO FAR.

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:35 AM EDTFlash Flood WatchIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more37 hr
Jun 19, 1:14 PM EDTAreal Flood AdvisoryIWXElkhart, Kosciusko, LaGrange, Noble, Whitley3 hr
Jun 19, 1:17 PM EDTAreal Flood AdvisoryIWXAllen, Huntington, Wells3 hr
Jun 19, 2:08 PM EDTSpecial Weather StatementIWXWells37 min
Jun 19, 2:45 PM EDTSpecial Weather StatementIWXAdams45 min
Jun 19, 3:32 PM EDTSpecial Weather StatementIWXHuntington43 min
Jun 19, 3:49 PM EDTAreal Flood AdvisoryIWXAllen, Huntington, Wabash, Whitley3 hr
Jun 19, 4:42 PM EDTSpecial Weather StatementIWXWhitley33 min
Jun 19, 4:45 PM EDTSpecial Weather StatementIWXElkhart30 min
Jun 19, 4:51 PM EDTAreal Flood AdvisoryIWXMiami, Wabash114 min
Jun 19, 5:25 PM EDTSpecial Weather StatementIWXJay65 min
Jun 19, 5:30 PM EDTAreal Flood WarningIWXAdams, Huntington, Miami, Wabash, Wells6 hr
Jun 19, 5:37 PM EDTSpecial Weather StatementIWXBlackford38 min
Jun 19, 5:47 PM EDTFlash Flood WarningIWXBlackford, Jay3 hr
Jun 19, 6:03 PM EDTAreal Flood WarningIWXAdams, Blackford, Jay, Wells6 hr
Jun 19, 7:37 PM EDTAreal Flood WarningIWXMarshall, Starke6 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.